Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 202, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 25, 1997, 4:32 PM CDT for Christian County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 1997, 4:32 PM CDT (21:32 UTC)
- Expired
- Oct 25, 1997, 5:20 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Christian County, MO
The radar
The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 252133 RRA SVRSGF MOC043-252220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 432 PM CDT SAT OCT 25 1997 * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI * UNTIL 520 PM CDT * SOME AREAS AFFECTED BOAZ THROUGH 440 PM OZARK AND NIXA BY 445 PM * AT 430 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED 10 MILES WEST-SOUTHWEST OF OZARK OR NEAR BOAZ AND WAS MOVING NORTHEAST AT 35 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SL/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:37 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 25, 2:37 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 222 PM CDT SAT OCT 25 1997 WELL...VERY BUSY TO SAY THE LEAST. THIS WL BE A SHORT AND PITHY AFD. SFC LOW PRESENTLY OVR END WITH CDFNT FM E OK TO DFW...WITH WRMFNT FM FYV TO UNO TO TRI. WRMFNT HAS SET UP A LARGE AMOUNT OF LLVL SHEAR. BUT THE BIG WX MAKER IS THE UPPER LEVEL LOW OVR NE NM. DEW POINTS HAVE POOLED OUT AHEAD OF THE LOW...AND WITH EASTERLY WINDS OF 20 KTS AND 300 MB WINDS OF 100+ KTS...HELICITY IS RATHER HI DESPITE LOW CAPES. CARTHAGE HAS ALREAD RECEIVED 2.6 INCHES OF RAIN. PWS ARE CLOSE TO 1 INCH SO FFW ARE POSSIBLE TNGT. IN ADDITION LOW FREEZING LEVEL HAS ALLOWED A FEW LOCATIONS TO GET PENNY-NICKLE HAIL. FCST PROB OF PD...WX ON SUNDAY...SPECLY POSSIBILITY OF SNOW IN NW. TNGTS WX IS FAIRLY ACADEMIC WITH RAIN AND TRW LIKELY EVERYWHERE WITH LOTS OF LOW CLDNS. TMRW IS LESS CLR WITH MODELS UNCLEAR ON TIMING AND TRACK OF H5 LOW. LLVL THICKNESS FIELD WL BE IN PLACE FOR SNOW ACRS E KS AND NW MO. MCI HAS ALREADY CALLED ABOUT WSW FOR BATES/HENRY COUNTIES. STILL LOOKING AT DATA TO ASCERTAIN WHAT TO DO. 1000-850 MB ANLYS ON K0S AND GARP BRINGS 1300 LINE INTO AREA TMRW AFTN AND TMRW NGT. JUST TALKED WITH STL AND AGREE TO KP NO HEADLINES IN FOR TMRW. USING THE ETA THIS PACKAGE. RECOMMENDATIONS... BOURBON/VERNON/CRAWFORD/BARTON/CEDAR/ST CLAIR/BENTON...SHRA/TRW LIKELY. LOW IN MID 40S. E 10-20 BECMG N 15-25. REST OF JLN GRP...SAME AS ABV EXCEPT NO MENTION OF SNOW TMRW. SGF GRP...OCNL SHRA/TRW...SOME MAY BE SEVERE. LOW IN MID 40S. E 10-20 BECMG N 15-25. VIH/AIZ. SHOWERS AND A FEW TRW LIKELY. LOW 40-45. E 10-20 BECMG N. UNO...SHOWERS AND TRW LIKELY. LOW MID 40S. E 15-25. SGF RB 0V43/046 028/049 033 04+73 JLN RB 042/046 029/051 036 04+62 GORDON
In the hours before
Special weather statement, Oct 25, 11:18 AM CDT, 5 hours 14 minutes before
KSZ101-MOZ088-093-101-251650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1118 AM CDT SAT OCT 25 1997 ...SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY AND SOUTHEASTERN JASPER COUNTY THROUGH 1140 AM... A SEVERE THUNDERSTORM WARNING REMAINS IN AFFECT FOR PORTIONS OF BOTH NEWTON AND JASPER COUNTIES. AT 1115 AM...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF DIAMOND. THIS STORM IS MOVING TO THE NORTHEAST AT 30 MPH AND WILL AFFECT THE HIGHWAY 71 FROM DIAMOND TO FIDELITY ALONG WITH THE TOWN OF SARCOXIE THROUGH 1140 AM. THE STORM PRODUCED HALF INCH HAIL 2 MILES EAST OF MEDOC SHORTLY AFTER 11 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GORDON
Special weather statement, Oct 25, 11:19 AM CDT, 5 hours 13 minutes before
KSZ101-MOZ088-093-101-251650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1118 AM CDT SAT OCT 25 1997 ...SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY AND SOUTHEASTERN JASPER COUNTY THROUGH 1140 AM... A SEVERE THUNDERSTORM WARNING REMAINS IN AFFECT FOR PORTIONS OF BOTH NEWTON AND JASPER COUNTIES. AT 1115 AM...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF DIAMOND. THIS STORM IS MOVING TO THE NORTHEAST AT 30 MPH AND WILL AFFECT THE HIGHWAY 71 FROM DIAMOND TO FIDELITY ALONG WITH THE TOWN OF SARCOXIE THROUGH 1140 AM. THE STORM PRODUCED HALF INCH HAIL 2 MILES EAST OF MEDOC SHORTLY AFTER 11 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GORDON
Special weather statement, Oct 25, 1:00 PM CDT, 3 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT OCT 25 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...CHANCE OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT... ...TURNING COLDER ON SUNDAY... A STRONG AND VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS OVER NORTHEASTERN NEW MEXICO WHILE A STRONG COLD FRONT IS LOCATED OVER SOUTHERN OKLAHOMA. THE COMBINATION OF THESE ALONG WITH ABUNDANT LOW LEVEL MOISTURE...MID AND UPPER LEVEL JET STREAM AND ABUNDANT LOW LEVEL SHEAR WILL CREATE A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE OVER ARKANSAS...TEXAS... OKLAHOMA AND LOUISIANA. ACROSS OUR AREA...THE THREAT OF SEVERE WEATHER WILL BE GENERALLY BE SOUTH OF A PITTSBURG KS TO LEBANON TO SALEM LINE. THE OPTIMUM TIME FOR SEVERE WEATHER WILL BE FROM 3 PM TO MIDNIGHT. DUE TO A LOW FREEZING LEVEL...THE MAIN THREAT WITH STORMS WILL BE LARGE HAIL AND FREQUENT LIGHTNING. HOWEVER DUE TO EASTERLY WINDS OF 10 TO 20 MPH ON THE SURFACE...AND SOUTHWESTERLY WINDS OF NEAR 100 MPH AT 30000 FT A FEW OF THESE STORMS COULD BECOME TORNADIC. THE GREAT THREAT OF ISOLATED TORNADOES WILL BE SOUTH OF JOPLIN TO SPRINGFIELD TO EMMINENCE LINE. HEAVY RAIN WILL ALSO BE POSSIBLE OVER PORTIONS OF CENTRAL MISSOURI WHERE RAINFALL AMOUNTS OF TWO TO 3 INCHES INCHES WILL BE POSSIBLE. ELSEWHERE...ONE TO TWO INCHES ARE LIKELY. MUCH COLDER AIR WILL MOVE INTO THE REGION ON SUNDAY WITH A FEW FLAKES OF SNOW MIXED WITH THE RAIN IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI BEFORE THE RAIN ENDS. HOWEVER...NO ACCUMULATIONS ARE EXPECTED. SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. GORDON
Local storm report, Oct 25, 2:51 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
251 PM CDT SAT OCT 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 AM MEDOC MO .5 INCH HAIL
10/25/97 JASPER
1107 AM SAGINAW MO .75 INCH HAIL
10/25/97 NEWTON
1115 AM SARCOXIE MO .75 INCH HAIL
10/25/97 JASPER
1145 AM FIDELITY MO .88 INCH HAIL
10/25/97 JASPERLocal storm report, Oct 25, 2:52 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
251 PM CDT SAT OCT 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 AM MEDOC MO .5 INCH HAIL
10/25/97 JASPER
1107 AM SAGINAW MO .75 INCH HAIL
10/25/97 NEWTON
1115 AM SARCOXIE v MO .75 INCH HAIL
10/25/97 JASPER
1145 AM FIDELITY MO .88 INCH HAIL
10/25/97 JASPERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 11:04 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 36 min |
| Oct 25, 11:39 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 51 min |
| Oct 25, 12:12 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.